Oklahoma, 2014

Tornadoes and Hail in Oklahoma, June 22, 2014

June 22, 2014 · NWS AMA · 10 events in 2 counties and zones

A favorable northwest flow aloft pattern and abundant moisture resulted in a round of severe convection for the 22nd and into the early morning hours of the 23rd. A discrete supercell developed over the eastern Oklahoma Panhandle during the early afternoon hours of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A favorable northwest flow aloft pattern and abundant moisture resulted in a round of severe convection for the 22nd and into the early morning hours of the 23rd. A discrete supercell developed over the eastern Oklahoma Panhandle during the early afternoon hours of the 22nd. This supercell would go on to produce several brief tornadoes and hail up to the size of tennis balls while slowly moving southward across the far eastern Oklahoma Panhandle. The outflow from this tornadic supercell interacted with discrete storms developing along a southward moving cold front over western Kansas, and caused the storms to transition into a linear structure. This line would enter the central Oklahoma Panhandle around 8 PM CST before exiting by 10 PM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 10:46 AM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 22, 10:46 AM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1146 AM CDT SUN JUN 22 2014

.AVIATION...
SEVERAL FACTORS COULD IMPACT EACH TERMINAL OVER THE NEXT 24 HOURS.
THE FIRST WILL BE CONVECTION THIS AFTERNOON AND TONIGHT. KGUY HAS
THE BEST CHANCE TO BE IMPACTED AND HAVE INSERTED SHRA AFTER 02Z.
CHANCES ARE A LITTLE LOWER FOR KAMA AND KDHT...SO HAVE KEPT MENTION
OF VICINITY THUNDER. SHOULD A THUNDERSTORM MOVE OVER A TERMINAL THEN
BRIEF MVFR/IFR CONDITIONS WILL BE POSSIBLE. THE NEXT FACTOR WILL BE
A COLD FRONT MOVING THROUGH THE PANHANDLES LATE TONIGHT. THIS FRONT
WILL TRANSITION WINDS FROM THE SOUTHWEST TO A NORTHERLY DIRECTION.
THE FINAL FACTOR WILL BE THE POTENTIAL FOR LOW CLOUDS TOMORROW
MORNING. HAVE LOWERED CEILINGS TO MVFR TOMORROW MORNING BUT IFR IS
NOT OUT OF THE QUESTION ESPECIALLY FOR KGUY.

&&

PREV DISCUSSION... /ISSUED 515 AM CDT SUN JUN 22 2014/

DISCUSSION...
BY AND LARGE...THE FORECAST REMAINS CLOSE TO PREVIOUS THINKING ON
CONVECTIVE ACTIVITY OVER THE NEXT SEVERAL DAYS. THE FOCUS REMAINS ON
THE POTENTIAL FOR HEAVY RAIN/POSSIBLE SEVERE THUNDERSTORMS THIS
EVENING AND TONIGHT ASSOCIATED WITH AN ADVANCING COLD FRONT.
THUNDERSTORM CHANCES LINGER THROUGH WEDNESDAY AS MOIST AIR REMAINS
IN THE REGION...AND THEN A MOSTLY DRY FORECAST WRAPS UP THE SECOND
HALF OF THIS WEEK.

TODAY AND TONIGHT...
ALL MODEL GUIDANCE AGREES ON CONVECTIVE ACTIVITY INITIATING ACROSS
SOUTHERN CO/KS THIS AFTERNOON AND THEN CONGEALING INTO AN MCS BY THE
EVENING. AT THE SAME TIME...A COLD FRONT WILL BE DIVING SOUTHWARD
THROUGH THE HIGH PLAINS. REINFORCED BY OUTFLOW FROM THE MCS TO OUR
NORTH...THE COLD FRONT SHOULD REACH THE OK PANHANDLE BY 00-03Z AND
OUR SOUTHERN COUNTIES BY 12Z MONDAY. THE VARIOUS MODELS DISAGREE ON
THE EXTENT OF THUNDERSTORM DEVELOPMENT ALONG THE FRONT...BUT THE
GREATEST CHANCES FOR PRECIPITATION WILL BE THE NORTHEASTERN HALF OF
THE CWA DUE TO PROXIMITY TO THE FRONT AND THE CO/KS MCS. ISOLATED TO
SCATTERED TSTMS ARE POSSIBLE LATE THIS AFTERNOON AHEAD OF THE
FRONT...MAINLY ACROSS THE OK PANHANDLE AND NORTHERN TX
PANHANDLE...WHERE DAYTIME HEATING AND LIFT AHEAD OF THE SHORTWAVE
COULD BREAK THE CAP AND TAP INTO 2000 J/KG OF CAPE AND NEAR 40KTS OF
0-6KM SHEAR. LARGE HAIL WOULD BE THE PRIMARY THREAT WITH THESE
STORMS. THE THREAT TRANSITIONS TO PRIMARILY A HIGH WIND/HEAVY RAIN
SCENARIO AS THE FRONT/MCS OUTFLOW PUSHES SOUTH OVERNIGHT. MOIST
FORECAST SOUNDINGS...ELEVATED INSTABILITY ON THE ORDER OF 2000 J/KG
OF CAPE...PROJECTED PWAT VALUES OF 1.0-1.3 INCHES...AND A
STRENGTHENING LOW LEVEL JET AIMED STRAIGHT AT THE FRONT SUGGEST VERY
HEAVY RAINFALL CAN BE EXPECTED.

AFTER TONIGHT...IT APPEARS THAT SEVERAL PERIODS OF RAIN MAY BE
POSSIBLE ACROSS THE PANHANDLES THROUGH WEDNESDAY...THOUGH MUCH OF
THIS DEPENDS ULTIMATELY ON HOW TODAY'S MCS EVOLVES. THE FRONT IS
EXPECTED TO LINGER ACROSS THE AREA...WITH IT POSSIBLY FOCUSING TSTM
CHANCES FURTHER SOUTH OF US TOMORROW. SOUTHERLY SURFACE FLOW
ESTABLISHES ITSELF AGAIN BY TUESDAY...WITH ANOTHER SHORTWAVE IN THE
UPPER-LEVEL FLOW LIKELY TO TRIGGER STORMS OVER THE ROCKIES. NEXT
GREATEST CHANCE FOR RAINFALL WILL BE TUESDAY NIGHT AS TSTMS ROLL OUT
OF THE MOUNTAINS AND ENCOUNTER A DEVELOPING LLJ.

WITH THE AMOUNT OF UNCERTAINTY IN WHAT THE ATMOSPHERE WILL HAVE LEFT
TO GIVE AFTER THE NEXT FEW DAYS...ONLY SLIGHT CHANCE POPS WEDNESDAY
AND THEN A DRY FORECAST UNTIL SATURDAY. ADDING TO THE
UNCERTAINTY...THE GFS AND ECMWF CONTINUE TO STRUGGLE WITH THE UPPER
AIR PATTERN AFTER MIDWEEK. A DEEPENING TROUGH OVER THE WESTERN CONUS
IS NOW THE CONSENSUS...THOUGH THE GFS DISPLACES A STRONGER ZONAL FLOW
OVER THE DESERT SOUTHWEST WHILE THE ECMWF PINCHES PINCHES OFF THE
FLOW BY NEXT WEEKEND AND THE JET STREAM STAYS FURTHER NORTH. THE MORE
DYNAMIC SOLUTION OF THE GFS SPELLS WINDIER...HOTTER...AND DRIER FOR
THE PANHANDLES.

NF

FIRE WEATHER...
THERE ARE NO FIRE WEATHER CONCERNS FOR THE TEXAS AND OKLAHOMA
PANHANDLES THIS WEEK DUE TO HIGHER FUEL MOISTURE CONTENT AND EXPECTED
HEAVY RAINS.

NF

HYDROLOGY...
LOCALLY HEAVY RAINFALL WITH THUNDERSTORMS TONIGHT AND AGAIN ON
TUESDAY NIGHT WILL LEAD TO THE POTENTIAL FOR FLASH FLOODING ACROSS
MAINLY THE EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES.

NF

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/09
Hazardous weather outlook, Jun 22, 3:02 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT SUN JUN 22 2014

OKZ001>003-TXZ001>020-231200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
402 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS THE NORTHERN PANHANDLES THIS
AFTERNOON. A FEW STORMS THAT DEVELOP WILL BE STRONG TO SEVERE...WITH
LARGE HAIL TO THE SIZE OF TENNIS BALLS AND DAMAGING WINDS TO 70 MPH THE
PRIMARY HAZARDS.

TONIGHT...SEVERE THUNDERSTORMS COULD AFFECT MUCH OF THE REST OF THE
PANHANDLES WITH THE POTENTIAL FOR HAIL TO THE SIZE OF QUARTERS...DAMAGING
WIND GUSTS IN EXCESS OF 70 MPH...AND VERY HEAVY RAINFALL WHICH COULD
LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES MONDAY THROUGH WEDNESDAY. A FEW STORMS THAT
DEVELOP DURING THIS TIME PERIOD WILL HAVE THE POTENTIAL TO BECOME
STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS. LOCALLY HEAVY RAINFALL COULD ALSO LEAD TO THE POTENTIAL FOR
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
LIMITED ACTIVATION AT TIMES THROUGH WEDNESDAY.

In the hours before

Special weather statement, Jun 22, 2:17 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT SUN JUN 22 2014

OKZ003-222100-
BEAVER OK-
317 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL
400 PM CDT...

AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF KNOWLES...OR 17 MILES
NORTHEAST OF BEAVER...MOVING EAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  KNOWLES...            GATE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3700 9999 3684 10000 3684 10041 3701 10042
      3701 10000
TIME...MOT...LOC 2018Z 251DEG 15KT 3697 10027

JACKSON

The radar

The Dodge City radar (KDDC), 101 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
June 22, 3:22 PM CST to 3:25 PM CST
Where
Beaver County, 0.55 mi E of Knowles
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.870, -100.170

A slow moving supercell developed over northern Beaver County during the afternoon hours of the 22nd. As the supercell moved east of the town of Knowles, the Beaver County Emergency Manager reported an estimated 65 mph downburst blew down five telephone poles 1 mile east of Knowles (Beaver County). After producing this damage the supercell continued slowly moving to the south across the county.

Hail, Beaver

When
June 22, 3:55 PM CST to 3:56 PM CST
Where
Beaver County, 0.55 mi W of Knowles to 2.31 mi SSW of Knowles
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
36.870, -100.190

A slow moving supercell developed over northern Beaver County during the afternoon hours of the 22nd. As the supercell moved over of the town of Knowles (Beaver County), the Woodward News reported hail up to the size of golf balls (1.75 inches). After producing this hail the supercell continued slowly moving to the south across the county.

Hail, Beaver

When
June 22, 4:37 PM CST to 4:38 PM CST
Where
Beaver County, 2.61 mi ENE of Clear Lake to 2.27 mi E of Clear Lake
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.700, -100.230

A slow moving supercell developed over northern Beaver County during the afternoon hours of the 22nd. As the supercell neared the town of Slapout (Beaver County), County Emergency Manager reported quarter size hail (1.00 inch) eight miles northwest of Slapout (Beaver County). After producing this hail the supercell continued slowly moving to the south across the county.

Tornado, Beaver

When
June 22, 4:42 PM CST to 4:50 PM CST
Where
Beaver County, 3.09 mi S of Clear Lake to 3.79 mi NW of Logan
Rating
EF0
Path length
2.01 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
36.635, -100.272

A slow moving supercell thunderstorm moved southward across the eastern Oklahoma Panhandle during the evening hours of the 22nd. This supercell produced multiple brief tornadoes over the course of several hours. This tornado developed across eastern Beaver County near Slapout (Beaver County). The tornado caused minor damage to an old barn as well as minor roof damage to a manufactured home. A few outbuildings were also damaged as the tornado drifted south across US. Highway 412. The winds were estimated at 80 mph. After producing this tornado, the parent supercell continued moving southward across the eastern Oklahoma Panhandle.

Tornado, Beaver

When
June 22, 5:03 PM CST to 5:13 PM CST
Where
Beaver County, 6.89 mi E of Elmwood to 7.17 mi WNW of Logan
Rating
EF1
Path length
3.77 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
36.629, -100.396

A slow moving supercell thunderstorm moved southward across the eastern Oklahoma Panhandle during the evening hours of the 22nd. This supercell produced multiple brief tornadoes over the course of several hours. This tornado developed across eastern Beaver County roughly 12 miles west of Slapout (Beaver County). The tornado snapped nearly two dozen power poles and caused damage to a barn with the east wall and roof missing. It also damaged a center pivot irrigation system and caused additional roof and wall damage to a barn and house. The winds were estimated at 90 mph. After producing this tornado, the parent supercell continued moving southward across the eastern Oklahoma Panhandle.

Thunderstorm Wind, Beaver

When
June 22, 5:10 PM CST to 5:12 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

A slow moving supercell developed over northern Beaver County during the afternoon hours of the 22nd. As the supercell neared the town of Slapout (Beaver County), the Oklahoma Mesonet site eight miles west of Slapout (Beaver County) measured a 66 mph thunderstorm downburst. After producing this downburst the supercell continued slowly moving to the south across the county.

Tornado, Beaver

When
June 22, 5:31 PM CST to 5:32 PM CST
Where
Beaver County, 9.85 mi SE of Elmwood to 10.29 mi SE of Elmwood
Rating
EF0
Path length
0.44 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
36.515, -100.400

A slow moving supercell thunderstorm moved southward across the eastern Oklahoma Panhandle during the evening hours of the 22nd. This supercell produced multiple brief tornadoes over the course of several hours. This tornado developed across eastern Beaver County near Elmwood (Beaver County). The tornado snapped the tops of trees and destroyed a metal garage completely. The winds were estimated at 75 mph. After producing this tornado, the parent supercell continued moving southward across the eastern Oklahoma Panhandle.

Thunderstorm Wind, Texas

When
June 22, 8:15 PM CST to 8:17 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

A line of thunderstorms moved into the central Oklahoma Panhandle during the late evening hours of the 22nd. As the line neared the town of Goodwell (Texas County), the Oklahoma mesonet site 2 miles east of Goodwell (Texas County) reported a 64 mph downburst. After producing this downburst the line continued moving southward across the county.

Thunderstorm Wind, Texas

When
June 22, 8:35 PM CST to 8:37 PM CST
Where
Texas County, 2 mi E of Goodwell
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.594

A line of thunderstorms moved into the central Oklahoma Panhandle during the late evening hours of the 22nd. As the line neared the town of Goodwell (Texas County), the Oklahoma mesonet site 2 miles east of Goodwell (Texas County) reported a 58 mph downburst. After producing this downburst the line continued moving southward across the county.

Thunderstorm Wind, Beaver

When
June 22, 9:25 PM CST to 9:27 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

A line of thunderstorms moved into the eastern Oklahoma Panhandle during the late evening hours of the 22nd. As the line neared the town of Slapout (Beaver County), the Oklahoma mesonet site 8 miles west of Slapout (Beaver County) reported a 60 mph downburst. After producing this downburst the line continued moving southward across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyThe tornado archive for Oklahoma, 2014Warnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525915, 525916, 525917, 527702, 527703, 525918, 527704, 525919, 525922, 525920.